AGA survey shows chronic pain patients at risk of overdosing on OTC pain medications

Many chronic pain patients ignore labels on over-the-counter pain relievers and increase their risk for overdose and gastrointestinal side effects, according to results from a new AGA survey.

The Gut Check: Know Your Medicine online survey was commissioned by AGA and conducted by Harris Poll from September 30 through October 8, 2015, according to a press release. There were 1,015 American consumers aged 30 years and older (479 with chronic pain) and 251 gastroenterologists surveyed.

Many GIs said most of their chronic pain patients exceed the dosing and duration of use recommendations of over-the-counter pain (OTC) medications, “and often don’t connect the overdose symptoms to the OTC pain medicines,” according to the press release. Moreover, 66% of individuals with chronic pain experienced pain for 2 years or more but only 12% received a chronic pain diagnosis; 43% of individuals with chronic pain reported intentionally exceeding the recommended dose at some point; 43% of individuals with chronic pain reported “they know what works best for them,” and that they believe directions on OTC medication labels are “just guidelines;” 38% of consumers are unaware that combining multiple NSAIDs increases their risk for complications; and 38% of consumers are unaware that combining multiple acetaminophen products increases their risk for complications.

“Pain is incredibly personal, but taking more than the recommended dose of OTC pain medicine can cause significant stomach and intestinal damage among other complications,” Byron Cryer, MD, councilor-at-large, AGA Institute and associate dean, The University of Texas Southwestern Medical Center, Dallas, said in the press release.

AGA recommends that patients work with their health care providers to manage their chronic pain, and emphasized the importance of patients reporting all medicines they are taking to their health care provider, adhering to drug labels and only taking one product at a time that contains the same kind of ingredient, according to the press release.

Reference:

http://gutcheck.gastro.org/

Many chronic pain patients ignore labels on over-the-counter pain relievers and increase their risk for overdose and gastrointestinal side effects, according to results from a new AGA survey.

The Gut Check: Know Your Medicine online survey was commissioned by AGA and conducted by Harris Poll from September 30 through October 8, 2015, according to a press release. There were 1,015 American consumers aged 30 years and older (479 with chronic pain) and 251 gastroenterologists surveyed.

Many GIs said most of their chronic pain patients exceed the dosing and duration of use recommendations of over-the-counter pain (OTC) medications, “and often don’t connect the overdose symptoms to the OTC pain medicines,” according to the press release. Moreover, 66% of individuals with chronic pain experienced pain for 2 years or more but only 12% received a chronic pain diagnosis; 43% of individuals with chronic pain reported intentionally exceeding the recommended dose at some point; 43% of individuals with chronic pain reported “they know what works best for them,” and that they believe directions on OTC medication labels are “just guidelines;” 38% of consumers are unaware that combining multiple NSAIDs increases their risk for complications; and 38% of consumers are unaware that combining multiple acetaminophen products increases their risk for complications.

“Pain is incredibly personal, but taking more than the recommended dose of OTC pain medicine can cause significant stomach and intestinal damage among other complications,” Byron Cryer, MD, councilor-at-large, AGA Institute and associate dean, The University of Texas Southwestern Medical Center, Dallas, said in the press release.

AGA recommends that patients work with their health care providers to manage their chronic pain, and emphasized the importance of patients reporting all medicines they are taking to their health care provider, adhering to drug labels and only taking one product at a time that contains the same kind of ingredient, according to the press release.

Reference:

http://gutcheck.gastro.org/